Format

Send to

Choose Destination
Q J Med. 1990 Dec;77(284):1229-40.

Valproate metabolism during hepatotoxicity associated with the drug.

Author information

1
Department of Medicine, University of Queensland, Royal Brisbane Hospital, Australia.

Abstract

Plasma concentrations of valproate and certain of its metabolites and their patterns of excretion in urine are described in three adults who developed hepatotoxicity during treatment of epilepsy with sodium valproate. One patient also developed a degree of reversible renal insufficiency, whilst another may have had associated infectious mononucleosis. All three cases showed evidence of impaired mitochondrial beta-oxidation of valproate. In one the impairment was at the stage catalysed by fatty acyl-CoA dehydrogenase, in another at the stage catalysed by 3-hydroxyacyl-CoA dehydrogenase and in the third at the stage catalysed by enoyl-CoA hydratase and possibly also at the next stage catalysed by 3-hydroxyacyl-CoA dehydrogenase. The impaired beta-oxidation meant that valproate metabolism was diverted into various alternative pathways. Plasma concentrations of the suspected hepatotoxic metabolite 4-en-valproate were normal for the valproate-treated population in all cases. By analogy with certain spontaneous and acquired human disorders of branched chain amino acid metabolism, it is suggested that valproate-associated hepatotoxicity may represent the consequences of a valproate overload on a limited mitochondrial beta-oxidation capacity, causing accumulation of a toxic product of endogenous branched chain amino acid metabolism.

PMID:
2290919
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center